• Register
Prepare for your medical exam, USMLE, MCCEE with a FREE MCQs and clinical cases! ECG, CXR and all types of free medical MCQs with answers, good luck! Medical MCQs from students to students.
Sidebar

A 55-year-old woman complaining of double vision, eyelid droop, difficulty swallowing...

858 views
asked Dec 17, 2016 in Medicine by Rajesh Bahara

A 55-year-old woman visits her physician because of double vision, eyelid droop, difficulty chewing and swallowing, and general weakness in her limbs. All these symptoms are made worse with exercise and occur more frequently late in the day.
The physician suspects myasthenia gravis and orders a Tensilon test. The test is positive.

1. The increased muscle strength observed during the Tensilon test is due to an increase in which of the following?
A) Amount of acetylcholine (ACh) released from the motor nerves
B) Levels of ACh at the muscle end-plates
C) Number of ACh receptors on the muscle end-plates
D) Synthesis of norepinephrine

2. What is the most likely basis for the symptoms described in this patient?
A) Autoimmune response
B) Botulinum toxicity
C) Depletion of voltage-gated Ca++ channels in certain motor neurons
D) Development of macro motor units following recovery from poliomyelitis
E) Overexertion

3. Which of the following drugs would likely alleviate this patient’s symptoms?
A) Atropine
B) Botulinum toxin antiserum
C) Curare
D) Halothane
E) Neostigmine

1 Answer

0 votes
 
Best answer
Correct answers:
1. (B) Levels of ACh at the muscle end-plates
2. (A) Autoimmune response
3. (E) Neostigmine

Explanation:

1.B) Myasthenia gravis is an autoimmune disease in which antibodies damage postsynaptic nicotinic acetylcholine receptors. This damage prevents the firing of an action potential in the postsynaptic membrane. Tensilon is a readily reversible acetylcholinesterase inhibitor that increases acetylcholine levels in the neuromuscular junction, thereby increasing the strength of muscle contraction.


2.A) Myasthenia gravis is an autoimmune disease characterized by the presence of anti–acetylcholine receptor antibodies in the plasma. Overexertion can cause junction fatigue, and both a decrease in the density of voltage-sensitive Ca++ channels in the presynaptic membrane and botulinum toxicity can cause muscle weakness. However, these effects are presynaptic and therefore would not be reversed by acetylcholinesterase inhibition. Although the macro-motor units formed during reinnervation following poliomyelitis compromise the patient’s fine motor control, they do not affect muscle strength.


3.E) Neostigmine is an acetylcholinesterase inhibitor. Administration of this drug would increase the amount of acetylcholine (ACh) present in the synapse and its ability to sufficiently depolarize the postsynaptic membrane and trigger an action potential. Botulinum toxin antiserum is effective only against botulinum toxicity. Curare blocks the nicotinic ACh receptor and causes muscle weakness. Atropine is a muscarinic ACh receptor antagonist, and halothane is an anesthetic gas. Neither atropine nor halothane has any effect on the neuromuscular junction.
answered Dec 17, 2016 by Rajesh Bahara

...